Alert archive / Colorado / Flash Flood Watches in 2019

Flash Flood Watch 3, NWS Pueblo, CO

July 21, 20199 counties in Colorado

NWS Pueblo, CO issued this flash flood watch at Jul 21, 2019, 3:51 AM MDT for 9 counties in Colorado. It took effect at Jul 21, 2019, 1:00 PM MDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jul 21, 2019, 3:51 AM MDT (09:51 UTC)
In effect from
Jul 21, 2019, 1:00 PM MDT
Expired
Jul 22, 2019, 1:53 AM MDT
In force
13 hr
Issued by
NWS Pueblo, CO
Flood severity
None

Counties Alamosa County, CO, Chaffee County, CO, Costilla County, CO, Custer County, CO, Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Pueblo County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 116 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.9 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 393 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
393 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1953 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

142 
WGUS65 KPUB 210951
FFAPUB

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Pueblo CO
351 AM MDT Sun Jul 21 2019

...Flash flooding possible for the newer burn scars across the 
Sangre De Cristo and Wet Mountains...

.Abundant moisture in easterly upslope flow will provide fuel for
thunderstorms this afternoon which will be capable of producing
locally heavy rainfall. Recent burn scars, particularly Junkins 
and Spring burn scars could experience flash flooding should a 
stronger storm impact the region this afternoon through tonight. 
The threat for flash flooding may linger into the early morning 
hours as a thunderstorm complex is expected to form along the 
southern I-25 corridor and drop southeastward through the 
overnight hours. 

COZ072>075-079-080-087-211800-
/O.NEW.KPUB.FF.A.0003.190721T1900Z-190722T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Including the cities of La Veta Pass, Poncha Pass, Blanca Peak, 
Cuchara, Stonewall, Weston, Spanish Peaks, Rye, and Walsenburg
351 AM MDT Sun Jul 21 2019

...FLASH FLOOD WATCH IN EFFECT FROM 1 PM MDT THIS AFTERNOON
THROUGH LATE TONIGHT...

The National Weather Service in Pueblo has issued a

* Flash Flood Watch for a portion of southeast Colorado, including
  the following areas, the recent burn scars in Huerfano County, 
  Northern Sangre de Cristo Mountains, Southern Sangre de Cristo 
  Mountains, and Wet Mountains. 

* From 1 PM MDT this afternoon through late tonight

* Upslope flow and abundant moisture over the region today will
  lead to an enhanced risk for flash flooding on the new burn
  scars, particularly Junkins and Spring burn scar. Hayden Pass
  burn scar could also be affected, though the risk looks slightly
  lower as the focus for more widespread thunderstorms will be 
  across the eastern slopes of the Wets and Sangre De Cristo 
  mountains. 

* Mud and ash flows along with dangerous flash flooding will be
  possible in and near burn scars should they be impacted by heavy
  rainfall from intense thunderstorms this afternoon through
  tonight. Be prepared to seek higher ground should flash flooding
  occur. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
3 follow-up statements
820 
WGUS65 KPUB 211718
FFAPUB

Flood Watch
National Weather Service Pueblo CO
1118 AM MDT Sun Jul 21 2019

...Flash flooding possible for the newer burn scars across the
Sangre De Cristo and Wet Mountains...

.Abundant moisture in easterly upslope flow will provide fuel for
thunderstorms this afternoon which will be capable of producing
locally heavy rainfall. Recent burn scars, particularly Junkins
and Spring burn scars could experience flash flooding should a
stronger storm impact the region this afternoon through tonight.
The threat for flash flooding may linger into the early morning
hours as a thunderstorm complex is expected to form along the
southern I-25 corridor and drop southeastward through the
overnight hours.

COZ072>075-079-080-087-220130-
/O.CON.KPUB.FF.A.0003.190721T1900Z-190722T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Including the cities of La Veta Pass, Poncha Pass, Blanca Peak, 
Cuchara, Stonewall, Weston, Spanish Peaks, Rye, and Walsenburg
1118 AM MDT Sun Jul 21 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

The Flash Flood Watch continues for

* A portion of southeast Colorado, including the following 
  areas, Huerfano County, Northern Sangre de Cristo Mountains, 
  Southern Sangre de Cristo Mountains, and Wet Mountains. 

* Through late tonight

* Upslope flow and abundant moisture over the region today will 
  lead to an enhanced risk for flash flooding on the new burn 
  scars, particularly Junkins and Spring burn scar. Hayden Pass 
  burn scar could also be affected, though the risk looks 
  slightly lower as the focus for more widespread thunderstorms 
  will be across the eastern slopes of the Wets and Sangre De 
  Cristo mountains. 

* Mud and ash flows along with dangerous flash flooding will be 
  possible in and near burn scars should they be impacted by 
  heavy rainfall from intense thunderstorms this afternoon 
  through tonight. Be prepared to seek higher ground should 
  flash flooding occur. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
535 
WGUS65 KPUB 220117
FFAPUB

Flood Watch
National Weather Service Pueblo CO
717 PM MDT Sun Jul 21 2019

...Flash flooding possible for the newer burn scars across the
Sangre De Cristo and Wet Mountains...

.Abundant moisture in easterly upslope flow will provide fuel for
thunderstorms this afternoon and evening which will be capable of
producing locally heavy rainfall. Recent burn scars, particularly
the Junkins and the Spring scars, could experience flash flooding
should a stronger storm impact the region through tonight. The 
threat for flash flooding may linger into the early morning hours 
as a thunderstorm complex is expected to form along the southern 
I-25 corridor and drop southeastward through the overnight hours.

COZ072>075-079-080-087-220900-
/O.CON.KPUB.FF.A.0003.000000T0000Z-190722T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Including the cities of La Veta Pass, Poncha Pass, Blanca Peak, 
Cuchara, Stonewall, Weston, Spanish Peaks, Rye, and Walsenburg
717 PM MDT Sun Jul 21 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 3 AM MDT MONDAY...

The Flash Flood Watch continues for

* A portion of southeast Colorado, including the following 
  areas, Huerfano County, Northern Sangre de Cristo Mountains, 
  Southern Sangre de Cristo Mountains, and Wet Mountains. 

* Until 3 AM MDT Monday

* Upslope flow and abundant moisture over the region today will
  lead to an enhanced risk for flash flooding on the new burn
  scars, particularly the Junkins and the Spring scars. Hayden 
  Pass burn scar could also be affected, though the risk looks 
  slightly lower as the focus for more widespread thunderstorms 
  will be across the eastern slopes of the Wets and Sangre De 
  Cristo mountains. 

* Mud and ash flows along with dangerous flash flooding will be 
  possible in and near burn scars should they be impacted by 
  heavy rainfall from intense thunderstorms this afternoon 
  through tonight. Be prepared to seek higher ground should 
  flash flooding occur. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
082 
WGUS65 KPUB 220753
FFAPUB

Flood Watch
National Weather Service Pueblo CO
153 AM MDT Mon Jul 22 2019

...Flash Flood Watch is Cancelled...

.The flash flood threat has ended for the night over the Sangre de
Cristo and Wet Mountains.

COZ072>075-079-080-087-220900-
/O.CAN.KPUB.FF.A.0003.000000T0000Z-190722T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Including the cities of La Veta Pass, Poncha Pass, Blanca Peak, 
Cuchara, Stonewall, Weston, Spanish Peaks, Rye, and Walsenburg
153 AM MDT Mon Jul 22 2019

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of southeast Colorado has
been cancelled. Rainfall has ended over the watch area, with only
isolated light showers expected for the remainder of the early
morning hours. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood watch went out at Jul 20, 11:32 PM MDT, 4 hours 19 minutes earlier.

Area forecast discussion, Jul 20, 11:32 PM MDT, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1132 PM MDT Sat Jul 20 2019

.SHORT TERM...(This evening through Sunday)
Issued at 314 PM MDT Sat Jul 20 2019

Currently...

A subtle shortwave trough is advancing northeast across central
Colorado while a surface low deepens over southeast Colorado.
Increased mid-upper level moisture accompanies the shortwave as TPW
values are on the rise, just increasing above normal along the
Continental Divide. At the same time, northerly surge on the
backside of the surface low is gradually increasing surface dew
points across the Southeast Colorado plains. Increasing moisture to
go along with strong heating and subtle upper forcing has led to the
development of scattered to widespread showers and weak
thunderstorms across the high terrain early this afternoon. Activity
is just starting to expand east to the I-25 corridor, including
strong to low-end severe storms. Temperatures are around 100 across
much of the plains, and 80s to 90s in the high valleys.

Tonight...

Dew points will continue to increase across the plains under
continued northerly/northeasterly flow. This increase in moisture
along with steep lapse rates will yield favorable CAPE (2000+ ML)
across all of the southeast plains by early evening. Deep layer
shear will be marginal, with around 30 knots north of HWY 50,
decreasing to 20 knots near the CO/NM border. Given upper forcing,
abundant deep moisture, and only marginal deep layer shear, expect
multicellular thunderstorms to be the dominant storm mode as
activity spreads east to the I-25 corridor and the rest of the
eastern plains. Hi-res guidance has been consistent in producing a
line of strong storms with UH tracks developing early this evening
and sweeping east across the plains.  Expect the primary storm
threat with storms to be damaging wind gusts, but hail to the size
of quarters or so will also be possible, especially early on.
Frequent cloud to ground lightning, and locally heavy rainfall, are
also expected hazards. Given these factors, have collaborated with
SPC to issue a Severe Thunderstorm Watch (533) for all of the
southeast plains until 11 PM. By then, storms will be weakening and
exiting the far eastern plains as the atmosphere stabilizes well
behind the front and after dark.  Storm activity over the mountains
will remain sub-severe given an overall lack of moisture and
instability, and mostly done after 9 PM.

Tomorrow...

The upper ridge will center itself over the central NM/AZ border and
build over the southwest US into the Great Basin. This will cause
flow over Colorado to become more northwesterly, and weaken.
Abundant moisture will continue to wrap around the high and over
Colorado, while at the same time easterly low level flow will
driving moisture across the plains and into the eastern mountains.
Given these factors, scattered thunderstorms are expected to develop
across most of the high terrain during the afternoon, including
widespread coverage over the eastern mountains by late afternoon.
With the ridge just starting to build, northwest flow will still be
enough to push storms east onto the eastern plains. Outflow boundary
development will also aid storm development further east. Well above
normal TPW means locally heavy rainfall will be possible with this
activity, with flash flood opportunities over recent burn scars and
urban areas. CAPE will be moderate, but weak shear should limit
storm strength to strong to low-end severe.

.LONG TERM...(Sunday night through Saturday)
Issued at 314 PM MDT Sat Jul 20 2019

.Sunday Night...Models continue to focus the best chances of
precipitation over the eastern mountains and along the
Colorado/New Mexico border, behind the secondary surge of lower
level moisture on the plains. Have some concerns with convective
parameterization overdoing the QPF, but 3km NAM models still focus
precipitation in these regions. There is also a threat for flash
flooding over the burn scars with higher precipitable waters and
lower level northeast flow tending to focus convection over the
mountains. Shear is light so not anticipating much of a severe
threat.

.Monday...Surface high pressure moves onto the high plains with
upper high over the Four Corners region.  Atmosphere looks capped
over much of the eastern plains with forecast highs around 80 while
dew points remain in the 50s.  Thunderstorms chances will be the
highest over the mountains with the elevated surface heating and
pooling of moisture from the east.  With weak northerly flow aloft,
storms will have difficulty moving off of the mountains. Will once
again have to watch for flash flooding on local burn scars.

.Tuesday through Saturday...Upper high over the Four Corners region
gradually shifts to the south.  Monsoon moisture continues to flow
into the region from the west.  Over the eastern plains, surface high
moves to the east and is replaced by weak surface flow.  Subtle
features will determine favored location and amount of convection
each day, and these are tough to predict this far out.  Anticipate
diurnal convection each day with the best chances for precipitation
over and near the mountains.  Temperatures will return to more
seasonal values.  A trough passing to the north at the end of the
week could bring an increase in low level moisture for the weekend,
with weak upslope flow developing. --PGW--

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1132 PM MDT Sat Jul 20 2019

Mainly VFR conditions expected at COS and PUB over the next 24
hours. With the abundant rain received at both taf sites this
evening, could see some patchy stratus developing early Sunday
morning, as skies clear and expected light winds. If stratus
does develop, could see brief MVFR/IFR cigs which would
dissipate after sunrise. Developing upslope flow and abundant
moisture will allow for another round of showers and thunderstorms
across the eastern mountains and immediate adjacent plains tomorrow
afternoon and evening. Storms will be capable of producing brief
MVFR conditions in heavy rain, along with gusty outflow winds up
to 50 mph.

VFR conditions expected at ALS over the next 24 hours, with
isolated thunderstorms possible Sunday afternoon and evening.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LINE
LONG TERM...PGW
AVIATION...MW
Hazardous weather outlook, Jul 20, 10:53 PM MDT, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1053 PM MDT Sat Jul 20 2019

COZ058>089-093>099-220500-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1053 PM MDT Sat Jul 20 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Numerous showers and thunderstorms across the far southeast Plains
this evening, will slowly lift north and east into western Kansas
through early Sunday morning. The main threats from storms will be
lightning, gusty winds up to 45 mph and moderate to locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Cooler temperatures in combination with scattered to numerous
primarily afternoon and evening showers and thunderstorms, favoring
higher terrain locations will be possible each day from Sunday
into Friday.

The primary threats with thunderstorms will be locally heavy
rainfall, lightning, and wind gusts around 50 mph. The risk for
flash flooding on recent burn scars such as Spring, Junkins and
Hayden Pass will be elevated, initially from Sunday into Monday as
upslope flow brings increasing moisture to the region, which will
fuel thunderstorm development. In addition, any stronger storms
will be capable of generating hail to around the size of nickels
at times.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed for the rest of tonight.

23/23

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:10 PM MDTSevere Thunderstorm WarningPUBBent, Crowley, Kiowa, Otero65 min
Jul 20, 6:18 PM MDTSpecial Weather StatementPUBOtero27 min
Jul 20, 6:39 PM MDTTornado WarningPUBCrowley36 min
Jul 20, 7:17 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Otero, Prowers28 min
Jul 20, 7:41 PM MDTSevere Thunderstorm WarningPUBBent, Prowers34 min
Jul 20, 8:08 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Prowers22 min
Jul 20, 8:34 PM MDTSpecial Weather StatementPUBKiowa, Prowers41 min
Jul 20, 8:41 PM MDTSevere Thunderstorm WarningPUBProwers34 min
Jul 20, 8:53 PM MDTSevere Thunderstorm WarningPUBKiowa37 min
Jul 20, 9:21 PM MDTFlash Flood WarningPUBKiowa3 hr
Jul 21, 2:28 PM MDTSpecial Weather StatementPUBTeller32 min
Jul 21, 2:44 PM MDTSpecial Weather StatementPUBEl Paso31 min
Jul 21, 2:50 PM MDTSpecial Weather StatementPUBHuerfano25 min
Jul 21, 3:17 PM MDTSpecial Weather StatementPUBEl Paso28 min
Jul 21, 3:42 PM MDTSpecial Weather StatementPUBEl Paso33 min
Jul 21, 3:44 PM MDTSpecial Weather StatementPUBEl Paso31 min
Jul 21, 3:47 PM MDTAreal Flood AdvisoryPUBEl Paso118 min
Jul 21, 3:59 PM MDTSevere Thunderstorm WarningPUBEl Paso46 min
Jul 21, 4:42 PM MDTSpecial Weather StatementPUBEl Paso48 min
Jul 21, 5:14 PM MDTSpecial Weather StatementPUBEl Paso31 min
Jul 21, 5:31 PM MDTSpecial Weather StatementPUBHuerfano29 min
Jul 21, 5:33 PM MDTSpecial Weather StatementPUBLas Animas27 min
Jul 21, 5:36 PM MDTAreal Flood AdvisoryPUBEl Paso55 min

Nearby

Flash Flood Watches in Colorado, 2019Every flash flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.